PPIs as a possible cause for osteoporosis?

INTRODUCTION: PPIs have long been implicated as a potential cause of osteoporosis related fractures with several studies concluding both for and against it. The US FDA even issued a warning in September 2012 - “several published observational studies suggest that proton pump inhibitor (PPI) therapy may be associated with an increased risk for osteoporosis-related fractures of the hip, wrist, or spine. The risk of fracture was increased in patients who received high-dose PPI, defined as multiple daily doses, and long-term PPI therapy (a year or longer). Patients should use the lowest dose and shortest duration of PPI therapy appropriate to the condition being treated.” SUGGESTED MECHANISM: According to a few studies - long-term PPI use leads to decreased intestinal absorption of calcium resulting in negative calcium balance, increased osteoporosis, development of secondary hyperparathyroidism, increased bone loss and increased fractures. OPINIONS AGAINST IT: Other studies suggest - that the studies implicating PPIs as the cause of osteoporosis related fractures were limited by significantly heterogeneity, and when studies were adjusted for other risk factors for fracture, PPIs were no longer causal. Low Bone Mineral Density (BMD) may be a marker for other comorbid conditions that predispose subjects to use PPI and other medical therapy rather than a direct sequelae of PPI therapy. FINAL VERDICT: What would your final verdict be - are PPIs responsible for osteoporosis / increased susceptibility to fractures or not? Should calcium supplements be added along with PPIs ?

(Edited)

1 Like

LikeAnswersShare

Good subject for discussion Thanx dr Vijay Kumar Singh In my opinion PPI are not directly related to osteoporosis Poor absorption of calcium can not be attributed to PPI as chronicity of GI disorder in itself is responsible for poor absorption of minerals Secondaly PPI are to be given intermittently not more than 1month or so Again short acting or long acting PPI prescribed As most commonly used are short acting Yes long acting PPI like ilaprozole or Lensaprozole to be traded cautiously Routine screening as well as supplimentation is advisable

Thank you doctor
0

View 2 other replies

IN MY OPINION WHAT I HEARD OR READ SOMEWHERE IS ,,, PROLONGED USE OF PPI USE LEADS TO PREDISPOSITION TO GET OSTEOPOROSIS,,,SO I'M TOTALLY AGREE WITH U SIR,,,U ALREADY SUGGESTED OR EXPLAINED THE MECHANISM OF BECOMING OSTEOPOROTIC BY THE USE OF PPI'S. NOW,,,WHAT I CAN TELL IS THAT PATIENT SHOULD BE SUPPLEMENTED WITH CALCIUM PILLS OR TABS ALONG WITH PPI. SECONDLY,,,WHAT I CAN RECOMMEND IS ,,,WE SHOULD KEEP PATIENT'S ON PPI FOR SHORTER DURATION & WEAN OFF,,& AFTER SOME WEEKS & MONTHS,,,AS PER THE CASE WE CAN PUT PATIENT ON IT AGAIN,,,THAT WILL BE MUCH BETTER OPTION.

Thank you doctor
0

View 1 other reply

I think PPIs are not related osteoporosis

Cases that would interest you